- What I’m Saving Up to Buy
- Maybe, Maybe Not
- In my fantasy, I am saving up for an iPad. Or a Nikon SLR camera. I am not sure if I ever would buy one or the other but I like to have something to think about. Today, after a boring ride home in a hot train I talked to a man who looked cheerful and entertained, he had the iPad. I asked him questions about it, i.e. Can you write with it? Would I ever be able to figure it out? He said “Oh, my 4 year old son knows how to use it.” That, kind Sir, does not help me. I am a technophobe, I can barely answer my dummy phone. I’m sure your 4 -year old can learn it quickly. It’s those of us that are older, like me, untalented, uncoordinated and unused to this new technology that need a lot of help. The fact that a 4-year old knows how to work this makes it harder for me. Imagine if I could never figure it out, your kid would win.
- Not to mention I did buy a Kindle for reading books and hated it. I missed the feel and texture of the book!
This is the last phase of being on the drug Prednisone. I am in the final phase taking 10 mg for three days and then I’m done. The amount of energy I had the first few days is gone. I am no longer cooking up batches of baked ziti nor am I running around the kitchen like a commercial for robotic, easy, fast, cleaning. I am not darting around but still have the quick heartbeat and a little of the energy left; but not much.
Unfortunately, my brain and my body are on different speeds. I don’t like the feeling of my brain running on overload and my body beginning to lag behind. I am more uptight and it’s harder to relax; it’s also harder to sleep fitfully. I have nightmares every night and I don’t know if there is a connection but my sleep is definitely not deep and not peaceful. My muscle aches and pains were definitely better in the beginning with the large dose of Prednisone but it is hard to differentiate if it is because of the medicine or because I was speeding so much I just didn’t notice it!
The Prednisone, is slowly melting away from my body, like the body of the bad witch in the Wizard of Oz when water was thrown at her (I’m melting…..) I hope that in a few days my body and mind will be more in sync. Now, I just want to get the drug out of my system and go back to whatever “normal” is for me and that is something that changes day-to-day.
I’m coming down from the rush and speed of Prednisone, a very powerful and intense drug. I was glad for the fake recharging of my batteries but now I am just waiting for it to leave my body, little by little and take with it the fastened heartbeat, like an injured bird that is attacking my chest. It’s time to slow down, naturally.
I just made 5 huge portions of baked ziti and covered them all with shiny aluminum foil. I put two small portions in the freezer, for my daughter (she’s a vegetarian) I made a big one for all of us to eat tomorrow night and made 2 to give to a friend. I also made chilled peach soup with spices for my friend and bought her a still-warm Italian bread from the bakery as well as a bag of brownies. I delivered the food, found room in our crowded refrigerator for ours and practically buried my head in the freezer to make room for the rest. I have folded three loads of laundry, have one load in the washing machine that I will soon transfer to the dryer. I loaded the dishwasher and ran it, and then washed various pots and pans by hand, rapidly. This is so not me, this is me on steroids; I could be a walking, no sprinting, advertisement about drugs: this is my body on steroids, this is my body without; what a difference! I am spritzing Fantastik on paper towels to wipe up spills, I am cleaning up the house. My movements make me dart back and forth and I am talking at a really fast pace. I actually think my husband prefers me like this, the “energizer bunny” onspeed and not my usual low-key self. He better not get used to it because in a few days it’s all over and I will be back to my old chronic pain and fatigued self. Unfortunately.
I know it will be depressing when I come 0ff of this steroid high but it’s amazing how good I feel. Rush, rush, rush. My fingers can’t type as fast as my thoughts are running, streaking through my head. My son, looks at me both amusement and concern: “Mom, calm down” he advises, but I explain to him that I cannot. I will however, be back to my usual sub-par pace in a mere few days. As for now, I feel chipper; a little too chipper. Remind me later, friends, when this wears off, what it felt like to read this, to feel this, to embrace this because every day I will feel less and less energized, more and more lethargic. I am the movie “Cocoon” for those of us old enough to remember. I am “Cocoon” the re-make, 2010.
Luckily, the bitchiness of the first day is over and I am no longer throwing darts, figuratively, at someone’s head. I am not sending off vapid e-mails and insulting comments, that was bad-me, ” Prednisone Bitch-Me.” Thankfully, she has left, departed, disappeared, leaving behind sparks and energy. It was as if wild-me had been let out of hiding after many years or I had broken out of prison. The energy is here, the meanness is gone, it was a good trade.
Perhaps I will go to bed late tonight ( can you see me tiring out quickly?) and do a few more chores, instead of what I usually do: read in bed, watch a little Food Network television ( or Bravo or Travel) and play on my computer. Luckily, I have already DVR’d a few shows, which I have never done before but accomplished that this morning after my first cup of really strong, aromatic, Bustello coffee. Now I know that I can watch these shows at my leisure, when leisure finds its way back to me, say in about 4 days or so. Right now, I can’t at all describe myself as leisurely.
The first night I was on Prednisone I was roaming the house, inside, up and down my 13 carpeted steps because I could not fall asleep, I was up until after 2am, now I know why. Last night, with my allergies so bad I had to take a Benadryl, I nodded off at about 12:30am. My usual bedtime sans Prednisone is about 10:30 and that’s on a really good night.
My mind races, my legs, that usually, carry the weight of the world, walking slowly and painfully in sneakers has all but disappeared. I am practically frolicking. It’s like a vacation from chronic pain, fatigue, fog, and lethargy. I am very alert though when someone is speaking to me I don’t listen as carefully because my mind is already formulating the next sentence.
I’ve typed this whole page in less than a few minutes but don’t give me credit. In a few days I probably look back and say how artificial the feeling was, how the energy was just too much. Will I do that? Probably not. I will remember how I felt with great fondness and longing. This is not what normal people feel either, this is steroids, pure and simple, artificial and dangerous and today, it feels good. I’m not going to lie.